Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 321, NWS Albuquerque, NM

July 26, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 26, 2017, 5:39 PM MDT for Union County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 5:39 PM MDT (23:39 UTC)
Expired
Jul 26, 2017, 6:30 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 176 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:40 PM MDTTSTM WND GST 5814 Nw Sedan, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS55 KABQ 262339
SVRABQ
NMC059-270030-
/O.NEW.KABQ.SV.W.0321.170726T2339Z-170727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
539 PM MDT WED JUL 26 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 630 PM MDT.

* At 538 PM MDT, a severe thunderstorm was located 16 miles southwest
  of Clayton, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3607 10336 3609 10337 3608 10340 3632 10345
      3639 10333 3639 10304 3620 10304 3608 10305
TIME...MOT...LOC 2338Z 357DEG 8KT 3628 10337 

HAIL...1.00IN
WIND...60MPH
 
$$

RJH
2 follow-up statements
250 
WWUS55 KABQ 262357
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
557 PM MDT WED JUL 26 2017

NMC059-270030-
/O.CON.KABQ.SV.W.0321.000000T0000Z-170727T0030Z/
Union-
557 PM MDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL UNION COUNTY...

At 556 PM MDT, a severe thunderstorm was located 14 miles northwest
of Sedan, or 18 miles southwest of Clayton, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3607 10336 3609 10337 3608 10340 3630 10342
      3634 10332 3634 10304 3620 10304 3608 10305
TIME...MOT...LOC 2356Z 357DEG 8KT 3624 10337 

HAIL...1.00IN
WIND...60MPH
 
$$

RJH
536 
WWUS55 KABQ 270026
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
626 PM MDT WED JUL 26 2017

NMC059-270035-
/O.EXP.KABQ.SV.W.0321.000000T0000Z-170727T0030Z/
Union-
626 PM MDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3607 10336 3609 10337 3608 10340 3630 10342
      3634 10332 3634 10304 3620 10304 3608 10305
TIME...MOT...LOC 0025Z 357DEG 8KT 3618 10337 

$$

RJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:37 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 3:37 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
337 PM MDT Wed Jul 26 2017

.SYNOPSIS...
A weak frontal boundary will enter northeastern NM tonight, offering
very slight reductions in temperature, but triggering strong storms
as it sags into the state. Locally heavy rainfall and flash flooding
will be possible overnight across much of northeastern New Mexico.
Scattered to numerous showers and thunderstorms are then forecast
again on Thursday and Friday with the potential for locally heavy
rain persisting. Some drier air will then enter New Mexico this
weekend, pushing the focus for storms into far western and northern
areas of the state.

&&

.DISCUSSION...
The upper level high has elongated across NM, northwest TX, and OK
with a few embedded centroids leading to lighter winds aloft.
The past few days have been relatively down days convection-wise,
and today has also had relatively low coverage thus far. However,
this should change as the focus turns to the northeastern quadrant of
the state tonight. Storms initially were exhibiting some northward
motions, but this has seemingly slowed down and become a bit more
variable in response to the lighter winds aloft alluded to above.
Storms have initiated over the northeast highlands near the I-25
corridor an on the northern/northwestern periphery of the surface
low. As the surface low buckles more this evening, the northerly wind
shift will become more pronounced and act as a forcing mechanism for
new storms. A few storms could turn strong to severe in the
northeast, as northerly surface winds and easterly 500 mb winds are
yielding around 20-25 kt of bulk shear in the lower half of the
troposphere, marginal values for severe cells. The other issue will
be heavy rainfall due to multicellular convection, training, and very
slow steering winds aloft. Have opted to issue a Flash Flood Watch
for the northeastern quadrant of the forecast area tonight through 5
am Thursday.

Overnight mesoscale convective modes will certainly dictate how
Thursday shapes up, but on the synoptic scale it does appear the
frontal boundary to spill into the Rio Grande valley. As usual, the
NAM is more enthused about this outcome creating storm potential just
west of the Rio Grande along the east faces of the Jemez and
Continental Divide while also keeping the east slopes of the central
mountain chain active in easterly upslope flow. The GFS is not as
invasive with the surface boundary and concentrates storms in
northeastern NM. Have trended forecast closer to the NAM solution,
but small scale cold convective pools will undoubtedly dictate the
progression of the front and Thursday's crop of storms. Heavy
rainfall will remain a clear and present threat into Thursday, and
storm motions will remain slow as the western-most centroid of the
high wins its residency near the Four Corners. Another Flash Flood
Watch could be in order for Thursday.

Both the central mountain chain and the western high terrain will
remain under high probability for storms into Friday with readily
abundant moisture available. Into Saturday, the 500 mb pressure
heights will lower, but high pressure will still broadly encompass
the southern and central Rockies. The best moisture appears to be
steered to the northern and western zones of NM Saturday as slightly
drier air fills into remaining areas of the state.

This trend will continue into Sunday, but a back door cold front will
revisit the northeastern corner of NM, adding new storm development
there and continuing into Monday. High pressure will stay within
arm's reach of NM through this time and into Tuesday.

52

&&

.FIRE WEATHER...
Upper level high currently migrating northwestward across the state
today. One more relatively down afternoon/evening is expected today
before a backdoor boundary spills south into eastern NM tonight and
west across the state Thursday. This front is expected to become a
trigger for widespread showers and thunderstorms first across the
northeast tonight and then through the remainder of the region
Thursday and Friday. Numerous showers and thunderstorms with locally
heavy rainfall are likely Thursday through Friday with a Flash Flood
Watch in effect for northeast and east-central areas tonight.

Drier air will begin to filter in across eastern and central
locations Saturday, focusing storms across the western quarter and
northern mountains. Similar conditions are on track Sunday but with
the introduction of a backdoor boundary once again across the
northeast, this area of the state will get into the convective act
Sunday evening. This front/boundary is forecast to drop into eastern
and northern NM Tuesday, allowing for an uptick in thunderstorm
coverage and intensity late-day Sunday into Sunday night, especially
east.

GFS and ECMWF weather prediction models have the same general idea
for late next week, sending the Four Corners high west and northwest
over NV and allowing more backdoor boundaries into the state from
the northeast to trigger convection.

33

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
showers and thunderstorms this afternoon/evening. Favored terminals
for shower and storm impacts are KLVS and KTCC. Short-lived MVFR
conditions are possible with any showers and storms. A cluster of
strong storms is forecast to move into far northeast NM after 27/06Z.
This complex will send a rain cooled boundary south and swwd through
the ern plains during the early morning hours, making it to the
canyons of the central mt chain around sunrise. East and southeast
winds in the 10 to 25 mph range will develop at KABQ and KSAF
thereafter.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  94  67  89 /  10  20  30  40
Dulce...........................  56  86  58  80 /  40  60  60  60
Cuba............................  58  82  57  77 /  30  60  70  70
Gallup..........................  59  87  60  81 /  20  50  60  60
El Morro........................  56  82  56  76 /  30  60  70  70
Grants..........................  57  86  58  82 /  40  60  70  60
Quemado.........................  58  82  58  77 /  50  60  70  70
Glenwood........................  66  89  65  85 /  40  70  60  70
Chama...........................  52  81  53  75 /  40  60  70  70
Los Alamos......................  64  81  62  76 /  40  60  60  60
Pecos...........................  59  78  58  80 /  60  70  80  70
Cerro/Questa....................  54  78  54  76 /  50  60  80  80
Red River.......................  49  70  49  69 /  60  80  80  80
Angel Fire......................  48  73  48  71 /  60  70  80  80
Taos............................  54  82  55  81 /  50  60  60  70
Mora............................  56  74  56  75 /  70  70  80  70
Espanola........................  65  85  65  86 /  30  50  60  50
Santa Fe........................  62  81  61  80 /  40  70  70  70
Santa Fe Airport................  61  85  60  84 /  30  50  70  60
Albuquerque Foothills...........  67  88  66  84 /  30  40  60  50
Albuquerque Heights.............  69  89  67  86 /  30  30  60  50
Albuquerque Valley..............  64  91  63  87 /  30  30  60  50
Albuquerque West Mesa...........  68  90  66  86 /  30  30  60  50
Los Lunas.......................  65  92  64  90 /  30  30  60  40
Rio Rancho......................  69  89  67  87 /  30  30  60  50
Socorro.........................  67  90  66  90 /  30  30  60  30
Sandia Park/Cedar Crest.........  58  86  57  84 /  40  50  70  60
Tijeras.........................  62  87  62  85 /  40  50  70  50
Moriarty/Estancia...............  60  83  58  85 /  50  50  70  60
Clines Corners..................  59  82  57  81 /  60  50  70  60
Gran Quivira....................  62  83  60  82 /  40  50  70  50
Carrizozo.......................  64  85  63  87 /  50  50  60  30
Ruidoso.........................  57  79  56  81 /  50  60  50  30
Capulin.........................  60  77  58  81 /  80  60  50  60
Raton...........................  61  80  58  84 /  80  60  70  60
Springer........................  61  82  59  85 /  80  60  70  50
Las Vegas.......................  58  77  57  79 /  80  60  70  60
Clayton.........................  64  81  62  86 /  70  50  40  40
Roy.............................  64  82  62  84 /  80  60  60  40
Conchas.........................  71  90  69  92 /  70  50  50  40
Santa Rosa......................  66  89  64  91 /  60  50  50  40
Tucumcari.......................  71  92  67  95 /  50  50  50  20
Clovis..........................  68  91  67  92 /  30  30  30  20
Portales........................  70  92  70  92 /  20  30  20  20
Fort Sumner.....................  70  90  68  92 /  40  50  40  20
Roswell.........................  71  97  70  98 /  30  30  20  10
Picacho.........................  65  88  64  90 /  50  40  40  20
Elk.............................  61  83  60  85 /  50  40  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ513>515-523-527>534.

&&

52
Hazardous weather outlook, Jul 26, 4:20 AM MDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
420 AM MDT Wed Jul 26 2017

NMZ501>540-271000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
420 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall will impact northeast portions of the state tonight. Localized
areas of flash flooding may occur, especially along the east slopes
of the Sangre de Cristos.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall will spread south and westward Thursday into Thursday
night. Localized areas of flash flooding may occur. The Albuquerque
and Santa Fe metro areas are likely to be impacted. The main focus
for flooding rain should be found across the northern and western
tier Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

In the hours before

Special weather statement, Jul 26, 2:15 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT WED JUL 26 2017

NMZ527-262045-
Raton Ridge/Johnson Mesa-
215 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Capulin.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3661 10423 3679 10417 3679 10392 3653 10401
TIME...MOT...LOC 2015Z 284DEG 3KT 3669 10412

RJH
Special weather statement, Jul 26, 4:16 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT WED JUL 26 2017

NMZ530-262245-
Union County-
416 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Gladstone, or 30 miles south of Des Moines, moving
north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3625 10361 3622 10381 3628 10390 3650 10387
      3651 10386 3649 10360 3634 10349
TIME...MOT...LOC 2215Z 186DEG 11KT 3633 10378

RJH
Special weather statement, Jul 26, 5:27 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
527 PM MDT WED JUL 26 2017

NMZ530-270000-
Union County-
527 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Clayton, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clayton.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3624 10344 3640 10344 3650 10314 3615 10308
TIME...MOT...LOC 2327Z 269DEG 16KT 3631 10335

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:58 PM MDTSpecial Weather StatementABQColfax32 min
Jul 26, 2:15 PM MDTSpecial Weather StatementABQColfax30 min
Jul 26, 3:58 PM MDTFlash Flood WatchABQ12 hr
Jul 26, 4:02 PM MDTAreal Flood AdvisoryABQCatron118 min
Jul 26, 4:16 PM MDTSpecial Weather StatementABQUnion29 min
Jul 26, 4:54 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 5:27 PM MDTSpecial Weather StatementABQUnion33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.